Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 6, 2021, 5:49 PM CDT for Pawnee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2021, 5:49 PM CDT (22:49 UTC)
- Expired
- Apr 6, 2021, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -533 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
611
WWUS83 KDDC 062249
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Tue Apr 6 2021
KSZ046-065-062330-
Rush KS-Pawnee KS-
549 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...SOUTHEASTERN
RUSH AND NORTHERN EDWARDS COUNTIES UNTIL 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Larned, Otis, Garfield, Ash Valley, Sanford, Frizell and Shaffer.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3800 9926 3800 9929 3804 9935 3809 9935
3809 9943 3810 9945 3861 9903 3826 9903
3826 9897
TIME...MOT...LOC 2249Z 216DEG 36KT 3811 9931
$$
GERARDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 6, 5:46 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 6, 5:46 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 546 PM CDT Tue Apr 6 2021 ...updated aviation section... .SHORT TERM...(This evening through Wednesday) Issued at 111 PM CDT Tue Apr 6 2021 Our 12Z RAOB shows that a pronounced EML has propagated off the higher terrain and across southwest Kansas. The good news, this will limit storm activity severely. We are expecting only a storm or two this evening as a result of the capping. The bad news, any updraft that does fully penetrate and break the cap will have plenty of instability and bulk shear to go severe. Surface analysis this afternoon shows a dryline located across western Kansas with a cold front immediately behind it. A surface low is located across far southwest Nebraska. Mesoanalysis indicates about 1500 J/kg of SBCAPE immediately east of the dryline across my central forecast zones. Bulk shear is expected to strengthen to 35 to 45 kt by evening. 850-hPa to 300-hPa mean wind is about 30 to 40 degrees orthogonal to the dryline. The large hail parameter is starting to light up. 0-1 km SRH is about 50-100 m2/s2 to the east of the dryline. The mesoscale ingredients are there for isolated severe storm(s). As far as the forecast is concerned, still think convection will develop near the triple point just east or northeast of KDDC. The timing on this is between 23Z-01Z. The main threat will be large hail. Bulk shear is forecast to be slightly weaker than compared to yesterday. Still think there is enough baseline shear for a supercell. Therefore around 2 inch or even slightly large hail will be possible with the initial supercell. The tornado threat is not zero today. There is forecast to be plenty of 0-1 km SRH (150-300 m2/s2). A proverbial fly in the ointment is that LCL’s will be fairly high due to the marginal moisture in the boundary layer. Forecast hodo's do show impressive low level turning. The upper part of the hodo comes up a bit short though. Having said this, at this point, cannot completely rule out a brief tornado, however, the main threat I’m concerned with is very large hail. The large hail parameter forecast hail size values from various models (ARW, NSSL WRF) suggest hail sizes between 1.5 and 2.5 inches. The threat area is tied to the boundaries. The more generalized storm threat area will be across Pratt, Edwards, Stafford, and Kiowa counties with a strong emphasis on Stafford and Pratt counties. Eventually, any storm or two that does develop will be undercut by the cold front slamming into the storms. This will change storm evolution to less supercellular and more of a line. The main threat would obviously then change to a wind threat. The storm activity will exit the FA by 03Z or so. Attention then turns to the deformation band and winds behind the synoptic low. There will be a several hour period where an isallobaric response will result in very strong NW/N winds along and west of Highway 83. Have issued a High Wind Warning as a result of the latest thinking that winds might gust to 60 mph in the warned area. A deformation band will develop through Wednesday afternoon. Have increased pops as a result of several global and mesoscale models showing the potential for a cold rain or showers as the synoptic low ejects out and away from the state of Kansas. .LONG TERM...(Wednesday night through Tuesday) Issued at 111 PM CDT Tue Apr 6 2021 The rest of the extended period is fairly quiet weather. Moderating pleasant highs and generally a dry forecast will continue for several days. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 545 PM CDT Tue Apr 6 2021 A few severe thunderstorms will likely be found east of the Dodge City terminals very early this evening, with a risk of severe hail and damaging wind across mainly PAWNEE, stafford, and possible the adjacent counties. Most of this sever risk will probably have moved out of the area by 2z or so. Farther west, the will be seeing a cold front diving southeast into the region with wind speeds picking up immediately behind the boundary during the evening hours. Sustained wind speed should be as high as 30 knots commonly following the METMOS with momentum transfer (gusts) at least briefly hitting the high wind criteria (50 knots) and higher. Those high wind criterion gusts should mainly impact the farthest west terminals like GCK and LBL as momentum transfer apparently weakens farther east in the lower plains. Look for areas of rain or rain showers in mainly MVFR clouds late Tonight and into Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 37 52 39 74 / 30 30 0 0 GCK 35 56 35 74 / 20 20 0 0 EHA 39 63 38 76 / 10 0 0 0 LBL 40 62 36 77 / 20 10 0 0 HYS 40 48 38 71 / 50 80 10 0 P28 45 53 41 76 / 40 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 1 AM CDT /midnight MDT/ Wednesday for KSZ043-061>063-074>076-084>086. Red Flag Warning until 9 PM CDT this evening for KSZ074-075-084- 085. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous weather outlook, Apr 6, 2:57 AM CDT, 14 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 AM CDT Tue Apr 6 2021 KSZ030-031-043>046-061>066-074>081-084>090-071015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 AM CDT Tue Apr 6 2021 /157 AM MDT Tue Apr 6 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Critical fire weather conditions can be expected across portions of far southwest Kansas today. Please refer to the latest fire weather product (TOPRFWDDC) for more details. There will be a chance for severe thunderstorms between 4 pm and midnight east of a Hays to Dodge City to Greensburg line. Wind gusts up to 65 mph and 2 inch hail will be the main hazards. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Elevated risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Elevated to near critical fire weather conditions will be possible from Wednesday through Monday. The potential does exist that critical fire weather conditions could develop Thursday afternoon west of a Dighton to Meade line. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Elevated risk - Snow: Limited risk - Fire weather: Significant risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Non thunderstorm wind: Limited risk - Freeze: Elevated risk - Fire weather: Significant risk * Saturday - Non thunderstorm wind: Limited risk - Freeze: Significant risk - Fire weather: Significant risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm east of a Hays to Dodge City to Greensburg line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Apr 6, 5:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Tue Apr 6 2021
KSZ046-065-062330-
Rush KS-Pawnee KS-
549 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...SOUTHEASTERN
RUSH AND NORTHERN EDWARDS COUNTIES UNTIL 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garfield, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Larned, Otis, Garfield, Ash Valley, Sanford, Frizell and Shaffer.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3800 9926 3800 9929 3804 9935 3809 9935
3809 9943 3810 9945 3861 9903 3826 9903
3826 9897
TIME...MOT...LOC 2249Z 216DEG 36KT 3811 9931
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:43 AM CDT | Red Flag Warning | DDC | Grant, Morton, Stanton, Stevens | 18 hr |
| Apr 6, 11:03 AM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 9 more | 14 hr |
| Apr 6, 6:19 PM CDT | Special Weather Statement | DDC | Rush | 41 min |
| Apr 6, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 51 min |
| Apr 6, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 46 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.